Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 103, NWS Blacksburg, VA

December 1, 1996Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Dec 1, 1996, 6:22 AM EST for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 1996, 6:22 AM EST (11:22 UTC)
Expired
Dec 1, 1996, 12:00 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 011123
FFWRNK
VAC161-770-775-011700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EST SUN DEC 1 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWEST VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE (CITY)
   ...SALEM
 
RAIN OCCASIONALLY MODERATE TO HEAVY SINCE SATURDAY MORNING HAS
CAUSED RISES IN SMALL RIVERS AND STREAMS THIS MORNING.  WITH THE
RAIN CONTINUING SOME SMALL RIVERS...STREAMS AND CREEKS ARE EXPECTED
TO FLOOD.

IN ADDITION STREET AND URBAN FLOODING IS LIKELY TO OCCUR.
 
DO NOT DRIzVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 2:10 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 1, 2:10 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EST SUN DEC 01 1996

RECOMMENDATIONS...
ALL WSFOS...LETS UNIFORMLY EXTEND FLOOD WATCHES TODAY ACRS CWA.
SHALL WE ADD THE PHRASE RAIN...HEAVY AT TIMES TO FCST.
CRW...WHAT DO YOU THINK ABOUT ADDING THE MENTION OF A THUNDERSTORM
FOR TODAYS FCST?

DISCUSSION...
KFCX 88D LOOP SHWD HEAVIEST RAIN HAD MOVED EAST OF CWA EARLY THIS
MORNING. ALITTLE BREAK IN THE ACTION AT 07Z WITH SCT SHOWERS REMAIN
ACRS KFCX SCOPE. VAD WIND PRF SHOWED SW WINDS AT 30 TO 60 KNTS FRM 5
TO 30 KFT. REGIONAL RADAR COMPOSITE HAD ANOTHER ROUND OF HVY RAIN TO
OUR WEST IN THE OH VALY FRM FRM CVG TO BNA. SFC CHRT THIS DISPLD LOW
PRES AND TRAILING COLD FNT TO OUR WEST. MODELS SEEM SIMILIAR DURG
NXT 48HRS WITH LOW CENTER LIFTING NE AND COLD FRONT SWEEPING EAST.
LOOKS LIKE FNT REACH COAST BY 12Z TOM. HIGH PRES BUILD ACRS SE STATE
ARD 48HRS. AVN/ETA/NGM PUSH MINUS 5 850MB AIR INTO NRN WV BY 36HRS.
PCGRIDDS TN SCTNS OVR RNK...SHWD A BROAD AREA OF VV UNTIL 24HRS AND
DRY OUT OF RH FRM 24-30HRS. FOR TD FCST...CLDY WITH RAIN AND A FEW
THUNDERSTORMS. THE RAIN WILL BE HEAVY AT TIMES. HIGH TEMPS WILL BE
UNSEASONABLY MILD FOR THE FIRST OF DEC WITH READINGS FRM LOWER 50S
TO ARD 60. CLEAR WILL SLOWLY SPRTEAD EAST TONIGHT. LIKE USUAL CLOUDS
WILL PROBABLY PRESIST IN WV. LOWS WILL RANG FRM LOWER 30S TO ARD
40. MON WL BE PRTLY TO MSTLY SUNNY.
ROA 57/37/50/30 +300
KK

In the hours before

Special weather statement, Dec 1, 1:20 AM EST, 5 hours 2 minutes before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045-
WVZ042>045-011200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST SUN DEC 01 1996

...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA
AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH SUNDAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA THROUGH SUNDAY...

PERIODS OF RAIN WILL CONTINUE TODAY ACROSS THE WATCH AREA WITH SOME
HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL HALF AN INCH TO AROUND
AN INCH OF RAIN IS LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN
HIGHER ELEVATIONS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS
AND LOW-LYING...FLOOD-PRONE AREAS TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO
TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

KK
Special weather statement, Dec 1, 1:21 AM EST, 5 hours 1 minute before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045-
WVZ042>045-011200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EST SUN DEC 01 1996

...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA
AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH SUNDAY...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA THROUGH SUNDAY...

PERIODS OF RAIN WILL CONTINUE TODAY ACROSS THE WATCH AREA WITH SOME
HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL HALF AN INCH TO AROUND
AN INCH OF RAIN IS LIKELY WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN
HIGHER ELEVATIONS. THIS COULD RESULT IN FLOODING OF SMALL STREAMS
AND LOW-LYING...FLOOD-PRONE AREAS TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO
TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

KK
Special weather statement, Dec 1, 5:01 AM EST, 1 hour 21 minutes before
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-043>045-
WVZ042>045-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EST SUN DEC 01 1996

...FLOOD WATCHES CONTINUE IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA
AS WELL AS FOR SOUTHEASTERN WEST VIRGINIA THROUGH THIS AFTERNOON...

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA THROUGH MIDDAY TODAY...

A COMPLEX FRONTAL SYSTEM WILL MOVE INTO THE REGION BY THIS AFTERNOON.
INCREASING SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL PUMP ADDITIONAL
MOISTURE INTO THE REGION. PERIODS OF RAIN WILL CONTINUE TODAY ACROSS
THE WATCH AREA WITH SOME HEAVY RAIN POSSIBLE AT TIMES. AN ADDITIONAL
QUARTER OF AN INCH TO AROUND AN INCH OF RAIN IS LIKELY WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE IN HIGHER ELEVATIONS. THIS COULD RESULT IN
FLOODING OF SMALL STREAMS AND LOW-LYING...FLOOD-PRONE AREAS TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YO$UR LOCAL RADIO OR TV STATION
FOR THE LATEST INFORMATION CONCERNING THIS FLOOD THREAT. BE READY TO
TAKE ACTION IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:53 AM ESTFlash Flood WarningRNKMontgomery4 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.